"OK. I just have a few last minute things to take care of at the office. I will meet you at home at 5:30. We can change out of our work clothes and then do shots."
Anyone walking by my office during this exchange would probably have thought my husband and I were getting ready for a Friday night on the town. A couple of shots of Patron, then we're off to dance the night away! Sadly, not that dancing the night away has ever been our lifestyle, but the shots we're speaking of are more of the take-a-deep-breath-and-close-your-eyes-and-hope-you-don't-feel-the-pinch-kind.
I haven't posted for a while, so please forgive me if this turns into a long and rambling summary of the past couple of weeks. We started the Lupron shots as planned right before the Thanksgiving holiday. Not pleasant, but tolerable, especially once I numb the area with ice. (Seriously folks, if I have the time, I'm preparing to author a composition entitled "Ode to Ice -- I Could Not Have Done It Without You.") I began the letrozole the night before my family arrived for the holiday. That's when the crazy vivid dreams and searing headaches started. Now that I'm off the letrozole, I no longer have the dreams, but the headaches remain...
We started the stims (Menopur and Gonal-F) last Wednesday. I was determined to give myself the shots, since they are in the stomach and I knew I would have to adjust the "push," depending on how the medicine burned. My husband got the Gonal-F pen all ready, and I just stood there for about 20 minutes, poised and ready to go, but I just couldn't do it! I had tears of frustration in my eyes when I finally handed the pen over to him.
Then came the Menopur, which my husband had to mix. I'm sure it didn't help to have me looking over his shoulder, criticizing his technique every step of the way. The sterile solution was leaking out all over the mixing needle, and I suggested that he start over from the beginning. Not wanting to waste any (very expensive) medication, he followed my advice (mistake no. 1), and replaced the mixing needle with the injection needle.
Upon noticing the HUGE air bubble in the needle, I refused to let my husband inject me. After trying multiple times to remove the air bubble by injecting and redrawing the medication from the vial, he shooed me away, saying something about not being able to concentrate with me leaning over his shoulder, leaving me to my own devices (which consisted of Googling keywords "injection air bubble embolism death").
After watching several Internet videos demonstrating the injections, my husband realized he had accidentally used 1.5 cc of sterile solution instead of 1 cc. In a panic, he telephoned the on-call nurse (which we probably should have done from the getgo). She talked him through it, and we were able to complete the evening's injections. Unfortunately, as a result of repeatedly redrawing the medication to remove the air bubble, he ended up injecting me with a REALLY dull needle. I guess you live and you learn.
We finally have the injections down, but I'm still a wimp when it comes to needles. The only thing more unpleasant than the shots are the side effects from the medication. I've been walking around for the past four days in what feels like an unrelenting hangover. Between the headaches and the fatigue, I just want to take a really long nap.
I had my monitoring appointment yesterday, after my first 3 days of stims. I have seven measurable follicles, consisting of one 12, four 10s, a 9 and an 8. My RE didn't care about the side effects I was experiencing from the medication, only whether or not I was experiencing abdominal discomfort. Since I'm not having any, they increased my dosage of Gonal-F (one of the more expensive medications). I'm still on track for a December 7 egg retrieval.
Finally, I checked my horoscope this morning. I'm hoping by putting a link to her site here, Susan Miller won't be too upset that I quoted from her forecast. It was just too fantastical to not share:
. . . . With FIVE super-friendly power planets filling your house of true love in the first half of December, you are about to embark on an enchanting phase, much like the Owl and the Pussycat who alighted their own pea-green boat of love. Jupiter, the planet of happiness and expansion, will see to it that you have a sensational phase to remember this month. . . .
. . . It's rare to have five planets in any one house, and to have them all squeezed in your house of true love and in divinely compatible fire sign Sagittarius - well, that is really fortunate. Single or married, the first half of December will be truly made for you.
If you're attached and have hoped to have a baby, this month, more than any other, could bring you the welcome sound of the stork's wings flapping your way. If you've had problems with conception, see a specialist, but do not give up hope. The star pattern of the month is made for miracles. . . .
. . . On top of all this, among the five planets gathering will be two to watch. On December 11, Jupiter (lucks and gifts) and Pluto (transformations) will meet for the first time since 1994 in a major, much-anticipated conjunction. Astrologers feel that the conjunction is the most powerful of all aspects, for conjunctions set up a new cycle that you can enjoy for the whole lifetime of that cycle, in this case 13 years. At the end of that period, you can refresh that cycle. . .
It's like she wrote this specifically for me! I normally don't believe in all this, but I need all the help I can get. How remarkable would it be if this came true???